Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 10, 2020, 10:38 PM CST for Oregon County, Shannon County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2020, 10:38 PM CST (04:38 UTC)
- Expired
- Jan 10, 2020, 11:15 PM CST
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Oregon County, MO, Shannon County, MO
The radar
The St Louis radar (KLSX), 188 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 5:34 PM CST | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
The text
As transmitted.
779
WUUS53 KSGF 110438
SVRSGF
MOC149-203-110545-
/O.NEW.KSGF.SV.W.0020.200111T0438Z-200111T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1038 PM CST Fri Jan 10 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Shannon County in south central Missouri...
Oregon County in south central Missouri...
* Until 1145 PM CST.
* At 1037 PM CST, severe thunderstorms were located along a line
extending from near West Plains to 6 miles east of Sturkie, moving
northeast at 80 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Current River State Park... Echo Bluff State Park...
Grand Gulf State Park... Thayer...
Winona... Alton...
Birch Tree... Eminence...
Koshkonong... Montier...
Thomasville... Teresita...
Myrtle... Midridge...
Wilderness... Couch...
Rover... Alley Spring...
Round Spring... West Eminence...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CST for south central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
3650 9167 3707 9166 3742 9137 3741 9118
3726 9116 3725 9112 3720 9112 3720 9109
3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0437Z 218DEG 68KT 3675 9193 3649 9176
HAIL...0.75IN
WIND...60MPH
$$
Cramer1 follow-up statement
574
WWUS53 KSGF 110515
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1115 PM CST Fri Jan 10 2020
MOC149-203-110525-
/O.CAN.KSGF.SV.W.0020.000000T0000Z-200111T0545Z/
Shannon MO-Oregon MO-
1115 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SHANNON AND OREGON COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
A Tornado Watch remains in effect until 200 AM CST for south central
Missouri.
LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
3650 9167 3707 9166 3742 9137 3741 9118
3726 9116 3725 9112 3720 9112 3720 9109
3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0513Z 218DEG 68KT 3729 9140 3703 9123
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:58 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Jan 10, 5:58 PM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 PM CST Fri Jan 10 2020
.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CST Fri Jan 10 2020
Storms expanded and moved northeast into the area over the past
couple of hours. Limited instability (but enough) and backed low
level flow/good low level helicity and vertical shear have allowed
some mini supercells to to develop northwest-southwest of KSGF.
Instability/mlcape will remain 500-1000 j/kg in an area
east/ahead of the convection that is in place now (sw and south
central MO). Expect a broken line of convection to move northeast
into southern MO toward 00z/6pm then shift east and northeast in
areas along and east of hwy 65 and south of I-44. Storm mode looks
to be a mix of mini supercells, and broken lines segments.
Damaging wind/tornado threat will continue for much or our eastern
cwfa through midnight before the activity shifts east of the
area.
Heavy rain is the another concern and not much change is in the
forecast with storm totals of 3-4 inches common which will
produce flooding. No changes to the watch are expected.
Cold air will move southeast into the region late tonight into
Saturday. In general guidance has backed off a little on the snow
but still looking at trace amounts to around three inches with
highest amounts in our northwest counties. As the cold air moves
in, the shallow nature of the initial push should result in a
changeover to freezing rain/drizzle then sleet late tonight, then
finally snow Saturday as precip wraps around the exiting upper
low. Still have an ice accumulation of around a tenth of an inch
for the western cwfa. No changes planned to winter products.
.LONG TERM...(Saturday Night through Friday)
Issued at 251 PM CST Fri Jan 10 2020
Saturday night-Sunday: A sfc ridge will move quickly through
Saturday night with temperatures falling into the teens-20s.
Guidance might be a little aggressive in the warmup on Sunday,
but south winds will kick in with a moderating temperature trend.
Monday-Friday: Mild weather is expected Monday-Tuesday with
limited rain/precip potential. A sfc low low is expected to pass
through the region Wednesday (decent agreement with global
models). Some limited light rain potential is there but there
won't be a ton of moisture to work with. Cold air will nose it's
way south briefly in the wake of the low. There is some potential
for another mid latitude system late in the week with a quick
zonal upper air pattern in place.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 551 PM CST Fri Jan 10 2020
A broad area of showers and storms will impact the region through
this evening in into the overnight hours. Rain is expected to be
heavy at time with impacts to visibilities likely. Ceilings and
visibilities will be mainly IFR with occasional period of MVFR.
This MVFR breaks will be very brief.
A brief period of little to no precipitation may occur just behind
a cold front that will move through the area overnight. Surface
winds will shift out of the north behind the front. B
Around sunrise, precipitation will wrap back into the region with
freezing rain changing to snow moving across the region from west
to east. This will continue MVFR to IFR flight conditions.
Occasional period of LIFR will be possible with heavier snow
bands.
Improving flight conditions will occur late Saturday into Sunday
morning with clearing skies.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
077>083-088>098-101>106.
Winter Weather Advisory from midnight tonight to midnight CST
Saturday night for MOZ057-058-069>071-079>083-090>096-
101>104.
Winter Storm Warning until midnight CST Saturday night for
MOZ055-056-066>068-077-078-088-089.
KS...Flash Flood Watch through late tonight for KSZ073-097-101.
Winter Storm Warning until midnight CST Saturday night for
KSZ073-097-101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...HatchHazardous weather outlook, Jan 10, 7:56 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 756 PM CST Fri Jan 10 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 756 PM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Limited lightning risk. Limited excessive cold risk. Limited non thunderstorm wind risk. Significant ice accumulation risk. Limited snow and sleet risk. DISCUSSION... Widespread showers and thunderstorms will continue to move across the region tonight. Additional heavy rain is expected to occur overnight. Storm total rainfall amounts are expected to range from 2.5 to 4 inches. Localized amounts of around 5 to 6 inches remain possible where thunderstorms persist for longer periods. Widespread rainfall of this magnitude will likely cause the flooding of numerous rivers, creeks, and low water crossings. Severe thunderstorms remain possible this evening mainly south and east of a Branson to Hartville to Salem line. Damaging winds, tornadoes, and large hail will all be possible with these storms. As colder air moves into the area, rain will transition to a wintry mix of freezing rain, sleet, and snow late tonight over northwest sections of the outlook area. Greatest accumulations through tonight will occur from southeast Kansas into central Missouri. Wind chills will also drop into the teens in this area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix or freezing rain, sleet, and snow is expected across much of the area Saturday morning, transitioning to snow through the day. The greatest accumulations will be over the northwest portion of the outlook area from southeast Kansas into central Missouri, with the lowest accumulations over south-central Missouri. Wind chills will fall into the teens and single digits through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas east and south of a Branson to Hartville to Salem line through midnight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, Jan 10, 9:35 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM FLASH FLOOD 4 WNW AVA 36.97N 92.73W
01/10/2020 DOUGLAS MO TRAINED SPOTTER
REPORT OF FLASH FLOODING AT COWSKIN CREEK
RESULTING IN AN IMPASSABLE ROADWAY.
&&
KPLocal storm report, Jan 10, 10:06 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1006 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM FLASH FLOOD 3 SSE KIRBYVILLE 36.58N 93.14W
01/10/2020 TANEY MO LAW ENFORCEMENT
WATER RESCUE AT STATE HIGHWAY J AT TRIGGER
CREEK.
&&
MBLocal storm report, Jan 10, 10:25 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG STRAFFORD 37.27N 93.12W
01/10/2020 GREENE MO EMERGENCY MNGR
DAMAGE TO BUSINESS AND ROOFS ON MULTIPLE
HOMES IN A PATH THROUGH STRAFFORD. POSSIBLE
TORNADO.
&&
MBLocal storm report, Jan 10, 10:33 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 4 SSW RICHLAND 37.80N 92.43W
01/10/2020 LACLEDE MO LAW ENFORCEMENT
WATER RESCUE IN LACLEDE COUNTY ON HIGHWAY FF
SOUTH OF BRACKETT LN AT BEAR CREEK. A
VEHICLE WAS SWEPT OFF THE ROAD. THE DRIVER
MANAGED TO ESCAPE BEFORE HIS VEHICLE WASHED
DOWNSTREAM. THE WATER GAUGE SHOWED WATER WAS
TWO FEET HIGH. TIME ESTIMATED.
&&
MBLocal storm report, Jan 10, 10:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM FLASH FLOOD 2 SW CASSVILLE 36.64N 93.88W
01/10/2020 BARRY MO PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&
MBLocal storm report, Jan 10, 10:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1036 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 3 NE SPRINGFIELD 37.22N 93.24W
01/10/2020 E1.00 INCH GREENE MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
MBThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 6:04 PM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney, Webster, Wright | 41 min |
| Jan 10, 6:29 PM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Webster, Wright | 46 min |
| Jan 10, 6:43 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Wright | 20 min |
| Jan 10, 6:51 PM CST | Flash Flood Warning | SGF | Camden, Christian, Douglas, Laclede, Ozark, Pulaski and 4 more | 6 hr |
| Jan 10, 6:58 PM CST | Areal Flood Warning | SGF | Barton, Cedar, Dade, Jasper, Newton, St. Clair and 1 more | 12 hr |
| Jan 10, 7:01 PM CST | Severe Thunderstorm Warning | SGF | Maries, Miller, Phelps, Pulaski | 44 min |
| Jan 10, 7:08 PM CST | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas, Wright | 37 min |
| Jan 10, 9:38 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 52 min |
| Jan 10, 10:06 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell | 54 min |
| Jan 10, 10:15 PM CST | Severe Thunderstorm Warning | SGF | Howell, Ozark | 45 min |
| Jan 10, 10:17 PM CST | Tornado Warning | SGF | Howell, Ozark | 16 min |
| Jan 10, 10:24 PM CST | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Shannon, Texas | 12 hr |
| Jan 10, 10:54 PM CST | Areal Flood Warning | SGF | Dent, Maries, Miller, Phelps, Pulaski | 12 hr |
| Jan 11, 1:50 AM CST | Flash Flood Warning | SGF | Christian, Douglas, Laclede, Ozark, Pulaski, Taney and 3 more | 9 hr |
| Jan 11, 8:32 AM CST | Areal Flood Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Dade and 11 more | 24 hr |
| Jan 11, 10:07 AM CST | Areal Flood Warning | SGF | Barry, Christian, Douglas, Greene, Howell, Lawrence and 8 more | 24 hr |
| Jan 11, 10:14 AM CST | Areal Flood Warning | SGF | Camden, Dallas, Dent, Laclede, Maries, Miller and 4 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.